Illinois, 2004

Tornadoes and Flash Flooding in Illinois, May 30, 2004

May 30, 2004 · NWS ILX · 61 events in 29 counties and zones

28 thunderstorm wind, 16 flash flood, 13 hail, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$250,000
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 30, 1:45 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT SUN MAY 30 2004

.DISCUSSION...MAIN FORECAST CHALLENGES INCLUDE SVR STORMS EARLY
TNT AND PRECIP CHANCES WITH UPPER LOW THRU WEDNESDAY. MODELS
FAIRLY SIMILAR IN EVOLUTION OF UPPER SYSTEM OVER THE GREAT LAKES
EARLY THIS WEEK. SOME MINOR TIMING DIFFERENCES WITH FROPA THIS
EVENING AND OVERNIGHT ACRS THE FCST AREA BUT THOSE ARE MINOR. ETA
MODEL USED WITH THIS FCST PACKAGE WITH A BLEND OF THE GFS ENSEMBLE
AND EURO MODEL FOR DAYS 4 THRU 7. WL ADD A FLOOD WATCH FOR OUR SE
THIRD AS THIS AREA RECEIVED TORRENTIAL RAINS SVL DAYS AGO AND FFG
THE LOWEST IN THIS AREA.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
OUTFLOW BOUNDARY FROM MORNING CONVECTION CLEARLY EVIDENT ON VISIBLE
SATELLITE LOOP...MAKING ITS WAY NORTH NOW AS NEXT BATCH OF SEVERE
CONVECTION MAKES ITS WAY INTO WEST CENTRL IL. WIND PROFILE ALONG
AND NORTH OF BNDRY VERY CONDUCIVE TO UPDRAFT ROTATION WITH WINDS
MORE UNIDIRECTIONAL SOUTH OF MESOSCALE BNDRY. WL KEEP LIKELY POPS
GOING MOST AREAS WITH THE NW PRECIP ENDING LATER THIS EVENING WHILE
STORM CHANCES REMAIN ACRS THE SOUTHEAST UNTIL ABOUT 06Z. WINDS TO
TURN MORE SW AND WEST TNT AS BNDRY SHIFTS EAST WITH SOME LOW AND MID
LVL DRYING INDICATED ON SOUNDINGS AND TIME HEIGHT CROSS SECTIONS AFTR
MIDNIGHT. UPPER LOW TO SETTLE ACRS THE REGION STARTING ON MONDAY WITH
DAILY CHANCES FOR MAINLY AFTN AND EVENING CONVECTION WITH LI/S AROUND
-3 AND TOTAL TOTALS IN THE MID 50S INDICATIVE OF THE AMOUNT OF COLD AIR
ALOFT WITH THIS FEATURE. AS UPPER LOW SLOWLY FILLS...TEMPS ALOFT WILL
SLOWLY WARM WITH LOW LVL LAPSE RATES NOT AS STEEP AS WE HEAD INTO
MID WEEK.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
NW FLOW PATTERN TO PREVAIL DURING THE SECOND HALF OF THE WEEK AS UPPER
LOW WEAKENS TO OUR EAST. SVL WEAK SHORTWAVES EMBEDDED IN NW FLOW WITH
STRONGEST CENTER OF CURRENT ON ENSEMBLES FROM CNTRL PLAINS INTO THE
LOWER OHIO VALLEY SUGGESTING ANY MCS ACTIVITY SHOULD STAY TO OUR
SOUTH. WL KEEP DRY FCST GOING IN EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 400 AM CDT FOR AREAS ALONG AND SOUTH OF A
SHELBYVILLE TO PARIS LINE.

&&

SMITH
Hazardous weather outlook, May 30, 10:27 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT SUN MAY 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1128 AM CDT SUN MAY 30 2004

...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED
TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE
THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE
EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR
TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE
TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE
FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO
EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE
AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER
SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT.

TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE
GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN
ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE
AREA IN ADDITION TO THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT
LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT FROM
AROUND 2 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

In the hours before

Local storm report, May 30, 10:01 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
05/30/2004                   SANGAMON           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT LINCOLN PARK AND 22ND
            STREET.

&&

KELLY
Local storm report, May 30, 10:17 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1117 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MANSFIELD               40.21N 88.51W
05/30/2004                   PIATT              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0940 AM     TSTM WND DMG     3 WSW CHILLICOTHE       40.90N 89.55W
05/30/2004                   PEORIA             IL   TRAINED SPOTTER

            ALUMINUM STORAGE SHED AND A PLASTIC STORAGE SHED BLOWN
            INTO FIELD.

0940 AM     TSTM WND GST     2 W CHILLICOTHE         40.92N 89.54W
05/30/2004  75 MPH           PEORIA             IL   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWN.

&&

KELLY
Local storm report, May 30, 11:22 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1222 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MANSFIELD               40.21N 88.51W
05/30/2004                   PIATT              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0900 AM     FLASH FLOOD      CASTLETON               41.12N 89.70W
05/30/2004                   STARK              IL   TRAINED SPOTTER

            WATER FLOWING OVER ROADS BETWEEN CASTLETON AND
            KEWANEE...MANY CREEKS...STREAMS AND CANALS OVER THEIR
            BANKS. SOME FIELD FLOODING. REPORT FROM SWOP SPOTTER
            NETWORK.

0900 AM     TSTM WND DMG     5 N ELMWOOD             40.85N 89.97W
05/30/2004                   PEORIA             IL   EMERGENCY MNGR

            1 FOOT DIAMETER TREE DOWN.

0930 AM     FLASH FLOOD      PEORIA                  40.74N 89.61W
05/30/2004                   PEORIA             IL   TRAINED SPOTTER

            ROADWAYS PRETTY FULL...1.50 INCHES IN ABOUT 10 MINUTES.
            REPORT FROM SWOP SPOTTER NETWORK.

0937 AM     TORNADO          1 S GREEN VALLEY        40.39N 89.64W
05/30/2004                   TAZEWELL           IL   EMERGENCY MNGR

            BRIEF TOUCHDOWN.

0940 AM     TSTM WND DMG     3 WSW CHILLICOTHE       40.90N 89.55W
05/30/2004                   PEORIA             IL   TRAINED SPOTTER

            ALUMINUM STORAGE SHED AND A PLASTIC STORAGE SHED BLOWN
            INTO FIELD.

0940 AM     TSTM WND GST     2 W CHILLICOTHE         40.92N 89.54W
05/30/2004  75 MPH           PEORIA             IL   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWN.

0940 AM     TSTM WND DMG     3 SW CHILLICOTHE        40.89N 89.54W
05/30/2004                   PEORIA             IL   EMERGENCY MNGR

            MORTON BUILD DOWN.

1040 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
05/30/2004                   SANGAMON           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT LINCOLN PARK AND 22ND
            STREET.

1114 AM     FLASH FLOOD      HENRY                   41.11N 89.36W
05/30/2004                   MARSHALL           IL   EMERGENCY MNGR

            STREETS WERE FLOODED FOR SHORT TIME IN TOWN AND CREEKS
            WEST OF TOWN WERE RUNNING HIGH BUT NOT YET OUT OF BANKS.

&&

KELLY
Local storm report, May 30, 1:24 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     1 S BRADFORD            41.16N 89.66W
05/30/2004                   STARK              IL   CO-OP OBSERVER

            NORTH SIDE OF GARAGE DESTROYED. TREE DOWN APPROXIMATELY
            75 TO 100 FT HIGH. ANOTHER TREE ON OTHER SIDE OF HOUSE
            DOWN, LYING IN A DIFFERENT DIRECTION. THIRD TREE DOWN
            ACROSS THE STREET. 1.4 INCHES OF RAIN IN 15 MINUTES.

&&

GEELHART

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 16 flash flood, 13 hail, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 30, 3:11 PM CST
Where
Knox County, Abingdon
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Several power lines and large tree limbs were blown down.

Flash Flood, Tazewell

When
May 30, 3:27 PM CST to 6:00 PM CST
Where
Tazewell County, Pekin
Reported by
AMATEUR RADIO
Coordinates
40.567, -90.033

Brief heavy rains caused numerous streets in Pekin and Morton to become flooded.

Hail, Knox

When
May 30, 3:27 PM CST to 3:29 PM CST
Where
Knox County, Dahinda
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.433, -90.017

Hail, Tazewell

When
May 30, 3:33 PM CST to 3:45 PM CST
Where
Tazewell County, Morton
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.483, -88.983

Thunderstorm Wind, Tazewell

When
May 30, 3:43 PM CST
Where
Tazewell County, Morton
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -88.983

Several large trees were blown down.

Flash Flood, Knox

When
May 30, 3:45 PM CST to 6:00 PM CST
Where
Knox County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -90.567

Brief heavy rain caused numerous roads to become flooded including IL Route 97 near Gilson.

Thunderstorm Wind, Schuyler

When
May 30, 3:46 PM CST to 3:51 PM CST
Where
Schuyler County, Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -88.150

Several trees, tree limbs and power lines were blown down.

Hail, Peoria

When
May 30, 3:48 PM CST
Where
Peoria County, Princeville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.300, -89.600

Hail, Fulton

When
May 30, 4:00 PM CST
Where
Fulton County, Canton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.983, -89.783

Hail, Woodford

When
May 30, 4:00 PM CST to 4:20 PM CST
Where
Woodford County, 2 mi S of Metamora
Measured
4 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

A large swath of hail ranging in size from three quarters of an inch to 4 inches fell from the Metamora area through Roanoke and into Eureka and Secor. The 4 inch hail was reported only in the Secor area near the tornado.

Hail, Menard

When
May 30, 4:00 PM CST
Where
Menard County, Greenview
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.617, -87.700

Thunderstorm Wind, Menard

When
May 30, 4:00 PM CST
Where
Menard County, Greenview
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -87.700

Thunderstorm winds blew down several trees and power lines. Also, a small section of the high school roof was blown off and part of the roof of a barn was damaged.

Thunderstorm Wind, Cass

When
May 30, 4:00 PM CST to 4:11 PM CST
Where
Cass County, Beardstown
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -88.733

Several trees and tree limbs were blown down. Also, a storage building east of town had some of the metal siding peeled off.

Tornado, Woodford

When
May 30, 4:05 PM CST to 4:25 PM CST
Where
Woodford County, 2 mi SE of Eureka
Rating
F1
Path length
9 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
39.683, -88.133

The tornado touched down 1.5 miles southeast of Eureka and traveled to the east northeast. Three miles southwest of Secor it destroyed 2 farm buildings, a grain bin and a corn crib. From there it blew down numerous trees, destroyed two old farm buildings, moved hay bales and threw a medium sized gas tank half a mile into a field. The tornado then lifted 2 miles northeast of Secor. No injuries were reported.

Thunderstorm Wind, Stark

When
May 30, 4:10 PM CST to 4:12 PM CST
Where
Stark County, Duncan
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.033, -88.117

Several trees were blown down.

Thunderstorm Wind, Fulton

When
May 30, 4:11 PM CST
Where
Fulton County, 1 mi NE of Little America
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -89.700

A tree was blown over onto US Route 24 near Little America.

Hail, Mason

When
May 30, 4:21 PM CST
Where
Mason County, Havana
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -88.367

Thunderstorm Wind, Mason

When
May 30, 4:21 PM CST
Where
Mason County, Havana
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -89.117

Several trees and a road sign were blown over.

Flash Flood, Fulton

When
May 30, 4:22 PM CST to 6:00 PM CST
Where
Fulton County, Cuba
Reported by
LAW ENFORCEMENT
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Several roads between Cuba and Lewistown were flooded due to heavy rains.

Thunderstorm Wind, Jasper

When
May 30, 4:25 PM CST
Where
Jasper County, 1 mi S of Rose Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

A large tree was blown down.

Hail, Edgar

When
May 30, 4:30 PM CST
Where
Edgar County, 2 mi S of Paris
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -88.483

Thunderstorm Wind, Douglas

When
May 30, 4:30 PM CST to 4:45 PM CST
Where
Douglas County, Hindsboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -88.350

Several trees and tree limbs were blown down.

Thunderstorm Wind, Shelby

When
May 30, 4:30 PM CST to 4:35 PM CST
Where
Shelby County, 4 mi S of Oconee
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.933, -90.117

Two barns were blown down as well as numerous trees and power lines. A grain bin was blown over and a garage was destroyed. No injuries were reported.

Flash Flood, Stark

When
May 30, 4:30 PM CST to 9:00 PM CST
Where
Stark County, 3 mi S of Toulon
Reported by
LAW ENFORCEMENT
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Very heavy rain caused numerous roads between Toulon and Wyoming to become flooded. Indian Creek went out of its banks near Toulon causing several roads to be impassible.

Thunderstorm Wind, Peoria

When
May 30, 4:30 PM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.100, -89.367

Flash Flood, Peoria

When
May 30, 4:30 PM CST to 6:00 PM CST
Where
Peoria County, Brimfield
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -88.950

Water was flowing over US 150 due to heavy rains.

Thunderstorm Wind, Tazewell

When
May 30, 4:30 PM CST to 4:53 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -88.367

Numerous trees, tree limbs and power lines blown down between Pekin and Armington.

Thunderstorm Wind, Effingham

When
May 30, 4:36 PM CST
Where
Effingham County, 6 mi NE of Shumway
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -89.450

Numerous trees were blown down, as well as tree limbs. One large tree limb landed on a truck and damaged it. Also, the front porch on one house sustained minor damage.

Hail, Tazewell

When
May 30, 4:36 PM CST
Where
Tazewell County, Delavan
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Hail, Logan

When
May 30, 4:40 PM CST
Where
Logan County, San Jose
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Thunderstorm Wind, Mason

When
May 30, 4:41 PM CST
Where
Mason County, Mason City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Thunderstorm Wind, Edgar

When
May 30, 4:45 PM CST to 5:00 PM CST
Where
Edgar County, Paris
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -88.500

Several large trees and power lines were blown down.

Tornado, Logan

When
May 30, 4:57 PM CST
Where
Logan County, 3 mi S of Lincoln
Rating
F0
Path length
0.1 mi
Path width
40 yd
Injuries
3 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
39.033, -87.733

A tornado briefly touched down in a mobile home park destroying 3 mobile homes and causing minor damage to 28 others. Three people sustained minor injuries.

Flash Flood, Effingham

When
May 30, 5:00 PM CST to 8:00 PM CST
Where
Effingham County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -89.450

Brief heavy rains caused numerous roads to become flooded, especially in an area from Gilmore to Effingham to Teutopolis.

Flash Flood, Marshall

When
May 30, 5:10 PM CST to 10:00 PM CST
Where
Marshall County, Lacon
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -88.250

Very heavy rains caused several roads in the Lacon area to become flooded. One trailer court was isolated due to high water.

Thunderstorm Wind, McLean

When
May 30, 5:10 PM CST to 5:14 PM CST
Where
McLean County, Heyworth
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -87.850

Thunderstorm winds blew over two grain bins, destroyed one barn and blew the roof off of another barn. A couple of trees and power lines were blown down.

Hail, McLean

When
May 30, 5:13 PM CST
Where
McLean County, Bloomington
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.717, -88.083

Thunderstorm Wind, Clark

When
May 30, 5:13 PM CST
Where
Clark County, 1 mi SW of Clarksville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -89.750

Numerous trees and tree branches were blown down at the Mill Creek Park campground. One unoccupied truck was destroyed when a tree fell on it. Several campers had windows broken on them. No injuries were reported.

Thunderstorm Wind, Coles

When
May 30, 5:17 PM CST to 5:24 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Several trees were blown down.

Thunderstorm Wind, De Witt

When
May 30, 5:20 PM CST to 5:21 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Several trees and tree limbs were blown down. One mile east of Clinton an old barn was blown down.

Thunderstorm Wind, Cumberland

When
May 30, 5:28 PM CST
Where
Cumberland County, Toledo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -89.350

Several trees and power lines were blown down.

Flash Flood, McLean

When
May 30, 5:30 PM CST to 7:00 PM CST
Where
McLean County, Bloomington
Reported by
LAW ENFORCEMENT
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Several roads in Bloomington were flooded due to heavy rains.

Hail, Champaign

When
May 30, 5:35 PM CST
Where
Champaign County, 2 mi E of Mahomet
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Hail, Clark

When
May 30, 5:40 PM CST
Where
Clark County, 1 mi SW of Clarksville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.700, -89.250

Flash Flood, Coles

When
May 30, 5:45 PM CST to 10:00 PM CST
Where
Coles County, Mattoon
Reported by
EMERGENCY MANAGER
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Several roads in Mattoon and areas to the south of town were briefly flooded due to heavy rain.

Thunderstorm Wind, Jasper

When
May 30, 6:00 PM CST to 6:30 PM CST
Where
Jasper County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.433, -87.817

Numerous trees were either uprooted or blown over countywide. Several barns and sheds were damaged or destroyed with one home sustaining minor damage on the south side of the county near the Jasper/Richland county line. No injuries were reported.

Flash Flood, Shelby

When
May 30, 6:00 PM CST to 10:00 PM CST
Where
Shelby County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Very heavy rains caused numerous roads to become flooded including US 45 near Sigel.

Thunderstorm Wind, Clay

When
May 30, 6:10 PM CST to 6:30 PM CST
Where
Clay County, Countywide
Measured
65 kt (75 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Thunderstorm winds caused widespread damage throughout Clay County. However, the hardest hit areas were Flora and Clay City. The majority of the damage was to trees and power lines. Numerous structures sustained damage due to the trees falling on them. Also, several barns and grain bins were destroyed and a couple of mobile homes and trailers were flipped over. Three people sustained minor injuries.

Tornado, Clay

When
May 30, 6:13 PM CST
Where
Clay County, Flora
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

A tornado briefly touched down on the south side of town causing damage to a few buildings, as well as blowing down trees and power lines. No injuries were reported.

Flash Flood, Cumberland

When
May 30, 6:15 PM CST to 10:00 PM CST
Where
Cumberland County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -89.750

Numerous roads were flooded countywide due to heavy rains, including IL Route 121 near Toledo.

Flash Flood, Clark

When
May 30, 6:15 PM CST to 10:30 PM CST
Where
Clark County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -90.067

Several roads were flooded after very heavy rains fell, including IL Route 1 south of Marshall.

Thunderstorm Wind, Piatt

When
May 30, 6:17 PM CST to 6:19 PM CST
Where
Piatt County, Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -90.400

A line of thunderstorms moved through Piatt County. The winds blew down numerous trees, tree limbs and power poles.

Tornado, Clay

When
May 30, 6:19 PM CST
Where
Clay County, Clay City
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.250, -88.567

A tornado briefly touched down on the south side of town causing damage to a few buildings, as well as blowing down trees and power lines. No injuries were reported.

Thunderstorm Wind, Vermilion

When
May 30, 6:35 PM CST
Where
Vermilion County, Rossville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.933, -89.750

Several large trees were blown down in Rossville.

Thunderstorm Wind, Richland

When
May 30, 6:35 PM CST to 6:55 PM CST
Where
Richland County, Countywide
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -89.633

Numerous trees, tree limbs, power poles and power lines were blown down countywide. Several homes sustained minor to moderate roof damage after trees fell on them. One tree fell on an occupied vehicle trapping the driver for a time. She sustained minor injuries. The roof of a barn was blown off 3 miles west southwest of Olney.

Thunderstorm Wind, Crawford

When
May 30, 6:45 PM CST to 7:00 PM CST
Where
Crawford County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -90.067

Numerous trees, tree limbs and power lines were blown down. Four homes sustained minor roof or porch damage when trees fell on them.

Flash Flood, Lawrence

When
May 30, 6:55 PM CST to 7:55 PM CST
Where
Lawrence County, North Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -87.667

Several roads were briefly flooded due to heavy rains.

Thunderstorm Wind, Lawrence

When
May 30, 6:55 PM CST to 7:15 PM CST
Where
Lawrence County, Sumner
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -89.550

Numerous trees and power lines were blown down. One large tree limb fell on an unoccupied van in Bridgeport, destroying it.

Flash Flood, Jasper

When
May 30, 7:15 PM CST to 8:30 PM CST
Where
Jasper County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -87.817

Numerous roads were flooded including the intersection of IL Route 49 and IL Route 33, and portions of IL Route 33 between Newton and Willow Hill.

Flash Flood, Vermilion

When
May 30, 7:31 PM CST to 11:00 PM CST
Where
Vermilion County, Rossville
Reported by
BROADCAST MEDIA
Coordinates
40.700, -89.600

Over 2 inches of rain fell in under half an hour in the Rossville area. This caused several streets to become flooded.

Flash Flood, Crawford

When
May 30, 7:31 PM CST to 10:30 PM CST
Where
Crawford County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -90.433

Numerous roads over the northern half of Crawford County were flooded, including portions of IL Route 33 in Robinson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401184, 5401182, 5401183, 5401462, 5401463, 5401185, 5401456, 5401459, 5401186, 5401464, 5401465, 5401466, 5401470, 5401467, 5401457, 5401454, 5401468, 5401469, 5401455, 5401075, 5401085, 5401086, 5401088, 5401458, 5401460, 5401461, 5401471, 5401358, 5401472, 5401078, 5401073, 5401084, 5401079, 5401359, 5401074, 5401082, 5401081, 5401362, 5401087, 5401080, and more.